MAUDE Adverse Event Report: ZIMMER GMBH BIOLOX OPTION, HEAD, XL, 40/+7, TAPER 12/14; BIOLOX OPTION CERAMIC FEMORAL HEAD SYSTEM, MODEL 8777 SERIES

ZIMMER GMBH BIOLOX OPTION, HEAD, XL, 40/+7, TAPER 12/14; BIOLOX OPTION CERAMIC FEMORAL HEAD SYSTEM, MODEL 8777 SERIES
Model Number N/A
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Pain (1994); Joint Dislocation (2374)
Date of Event 01/01/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products and therapy date - detail of product: item number unknown cup, item name unknown, lot # unknown.Item number 00771101600, item name femoral stem 12/14 neck taper plasma sprayed press-fit cementless size 16.25 standard offset, lot # 62356550.Item number 00630506240, item name liner standard 3.5 mm offset 40 mm i.D.For use with 62 mm o.D.Shell, lot # 62202306.The manufacturer did not receive x-rays, or other source documents for review.The manufacturer did not receive the device for investigation.The device history records were reviewed and found to be conforming.Additional information has been requested and is currently not available.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available, an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
A patient is pursuing a product liability claim because he underwent revision surgery due to pain and dislocation.
 
Event or Problem Description
No change to event description.
 
Additional Manufacturer Narrative
Investigation of this incident is currently ongoing, a follow up report will be submitted when additional information becomes available.Zimmer biomet¿s reference number of this file is (b)(4).
 
Additional Manufacturer Narrative
This follow-up report is being filled to relay additional information, which was unknown at the time of initial medwatch.New information received: date of revision-surgery: (b)(6) 2017.Patient date of birth: (b)(6) 1942.There was no surgery delay (zero delay).Parts are not available for return because they have been disposed.The surgical technique for the product was utilized (zero variance from technique).Investigation of this incident is currently ongoing, a follow up report will be submitted when additional information becomes available.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
No new information.
 
Event or Problem Description
Please refer to the initial report.
 
Additional Manufacturer Narrative
This follow-up report is being filled to relay investigation result.Additional and corrected information are filled in the following fields: dhr review: the device manufacturing quality records indicate that the released components met all requirements to perform as intended.Trend analysis: no trend considering the following event is identified: dislocation event description: it was reported that the patient was implanted on the left hip with a biolox option delta head on (b)(6) 2017 and revised on (b)(6) 2018 due to pain and dislocation.Review of received data: left hip revision op note dated (b)(6) 2017 demonstrated that the patient was revised due to pain, elevated metal ion levels, pseudotumor.There was abundant chalky white transformation of the abductor mechanism and hypertrophic trochanteric bursitis.There was evidence of black corrosion of both the taper and the introitus of the femoral head.The stem and cup were well-fixed.New head and liner were implanted and hip was found stable.Op notes confirmed the dislocation on (b)(6) 2017.Previous three times were closed reduced.The patient was revised on (b)(6) 2018 after the forth dislocation.Revision op note dated (b)(6) 2018 demonstrated that the patient was revised due to dislocation.Minimal corrosion noted at trunnion.The liner shows no wear.Femur and shell noted to be in satisfactory position and well fixed.Inserted new liner with 10 degree elevated lip slightly anterior to the 12 o¿clock position.Hip was reduced and found stable.Device analysis: no product was returned to zimmer biomet for in-depth analysis.Review of product documentation: all involved devices are intended for treatment.The compatibility check was performed and showed that the product combination was approved by zimmer biomet.Conclusion: it was reported that the patient was implanted on the left hip with a biolox option delta head on (b)(6) 2017 and revised on (b)(6) 2018 due to pain and dislocation.The patient had dislocation several times.See below the history of the patient.Product was implanted on (b)(6) 2017 and underwent closed reduction on (b)(6) 2019 due to 1st dislocation.Patient reports pain in the left hip after moving his legs while in church 2 months post implant surgery.Patient felt hip came out while sitting in chair; knee immobilizer was in place.On (b)(6) 2019 patient underwent closed reduction for 2nd dislocation.On (b)(6) 2017, patient underwent closed reduction for 3rd dislocation and leg discrepancy.On (b)(6) 2017, patient dislocated again; attempt to reduce this dislocation was unsuccessful and patient was revised on (b)(6) 2018.1st dislocation is captured under (b)(4).2nd dislocation is captured under (b)(4).3rd dislocation is captured under (b)(4).4th dislocation and revision surgery due to dislocations is captured under (b)(4) (this complaint).No product was returned to zimmer biomet for in-depth analysis.The quality records show that all specified characteristics for the biolox head (material, dimensions, surface, etc.) have met the specifications valid at the time of production.Based on the given information and the results of the investigation, we were not able to identify a specific root cause for this issue.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).

Brand Name
BIOLOX OPTION, HEAD, XL, 40/+7, TAPER 12/14
Common Device Name
BIOLOX OPTION CERAMIC FEMORAL HEAD SYSTEM, MODEL 8777 SERIES
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key8054531
Report Number0009613350-2018-01145
Device Sequence Number1995029
Product Code LZO
UDI-Device Identifier00889024430587
UDI-Public00889024430587
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K073567
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date12/31/2025
Device Model NumberN/A
Device Catalogue Number00-8777-040-04
Device Lot Number2838177
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/12/2018
Supplement Date Received by Manufacturer11/08/2018
05/20/2019
06/19/2019
Initial Report FDA Received Date11/09/2018
Supplement Report FDA Received Date11/22/2018
05/22/2019
06/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;